Emergency workers in York had to inject a 24-year-old man with five doses of an anti-narcotic medication to revive him Saturday after he overdosed on an elephant tranquilizer.

Police say the man overdosed on carfentanil, which is 10,000 times more powerful than morphine. Police warned the public that carfentanil is circulating in the area and is so dangerous that just touching it can cause a medical emergency.

According to York police Sgt. John Lizanecz, the Maine Drug Enforcement Agency said carfentanil has also cropped up in at least one other Maine community, but he was not certain which one.

The man overdosed at an undisclosed location at about 10:40 p.m. Saturday.

Rescue workers used naloxone hydrochloride, also known as Narcan, to revive him.

He was taken to York Hospital, where he was treated and released for an overdose. Police did not release his name.

Carfentanil has been tied to overdose outbreaks in other states, where it has been found mixed with or passed off as heroin.

Earlier this year the drug surfaced in central Kentucky, the Tampa Bay and Sarasota areas of Florida and several Ohio cities, the Associated Press reported. The Drug Enforcement Agency issued a nationwide warning on Sept. 22 to police and the public on the health and safety risks of carfentanil.

Carfentanil is 100 times more powerful than fentanyl, another strong synthetic opioid being sold as heroin nationwide.

York police said that people who need help with opioid addiction may seek help confidentially through the town’s Community Access to Recovery program by calling the York Police Department or Safe Harbor at 877-369-0928 for more information.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.